Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online
Ask a Homeopath   »  

Had leg angioplasty. Night cramps and coldness in affected leg. Is calf and anterior tibialis massage sufficient?

User rating for this question
Very Good
Answered by
Practicing since : 1992
Answered : 408 Questions
Hi. My spouse has had Type 1 diabetes for 41 years. She had a leg angioplasty 3 months ago and has been suffering with night pains, cramps and coldness in the affected leg since. We have tried calf and anterior tibialis massage with Magnesium sulfate lotion, Pnf stretching exercises for the ankle and toes. She also ingests a magnesium carbonate drink in the evenings. Her walking program has not been going well because of her foot and calf pain. Do you have some suggestions on how to deal with the night pains and cold sensations? thank you.
Posted Wed, 23 May 2012 in Alternative Medicine
Answered by Dr. Rangadhar Satapathy 14 hours later
Thanks for writing in.
The pain is due to blocking or hardening of the peripheral arteries by atherosclerosis causes the arteries to become narrower. As a result, when the muscles of your legs are working harder (such as during exercise or walking) they cannot get enough blood and oxygen. Eventually, there may not be enough blood and oxygen, even when the muscles are resting. This situation is called a peripheral vascular disease. These peripheral vascular diseases results from diabetes. Besides treatment proper management and foot care are very essential in this situation.
For your wife, I would suggest the following:
•     Balance exercise with rest. Walk or do another activity to the point of pain and alternate it with rest periods. Over time, your circulation may improve as new, small (collateral) blood vessels form. Always talk to the doctor before starting an exercise program.

•     Stop smoking. Smoking tightens arteries, decreases the blood's ability to carry oxygen, and increases the risk of forming clots (thrombi and emboli).

•     Take care of your feet. Wear shoes that fit properly. Pay attention to any cuts, scrapes, or injuries, and see your doctor right away. The tissues heal slowly and are prone to infection when there is decreased circulation. Make sure your blood pressure is well controlled. Reduce your weight, if you are overweight. If your cholesterol is high, eat a low-cholesterol and low-fat diet. Monitor your blood sugar levels and keep them under control.

•     I would suggest that she see a physician. Anti-platelet agents like aspirin and clopidogrel are required and depending on the severity of the symptoms, endovascular surgery may also be required. Besides, diabetes and increased cholesterol levels (if present) would also need to be managed optimally.

Hope this helps. I would be available for follow ups.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Homeopath

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor